Ellen Sweeney, RD
Ultima Vez Modificado: 25 de agosto del 2002
Dear OncoLink "Ask The Experts,"
After radiation treatment of 2 weeks, my throat is so sore that even with painkillers, I cannot get food down. Now I have the added complication of nausea and vomiting. The medicine given for the nausea is sporadic in its affect. Can you suggest anything that I can drink or eat?
Ellen Sweeney, RD, Registered Dietitian at the Abramson Cancer Center of the University of Pennsylvania, responds:
Obviously there are two main factors limiting your ability to eat right now, nausea and pain. I would first recommend that you talk to your oncologist about reevaluating your pain medication and anti-nausea medication. You need to have the nausea under control to tolerate anything first and if one medication isn't working, another type may. There are also rinses like 'Magic Mouthwash' that your doctor can prescribe if appropriate to numb your throat so you can eat. If you are receiving chemotherapy at the same time as the radiation, this would contribute to the esophagitis. This should be discussed with your medical oncologist as doses of chemotherapy my need to be altered. Also, the development of esophagitis only 2 weeks into radiation seems a bit early. Another thing that can cause a severe esophagitis is a fungal infection of the esophagus. You should discuss this possibility with your radiation oncologist.
As far as eating in the meantime, there are foods that are better tolerated when one is nauseous, such as soft breads, rice, pasta, puddings, canned fruit, oatmeal, Popsicles, non-citrus juices, etc. that you can try. You can also try liquid supplements that may not irritate your throat, like Ensure Plus and Boost Plus, which are easily found in grocery and drug stores. These supplements will help you get in more nutrition that you are unable to take in solid form. If you are not eating any solid food, you may need 4-7 cans per day to maintain your weight until you are able to eat normally again. You might ask to see if you can speak with a dietitian at your cancer center about these issues as well.Imprima English